Alert archive / New York / Wind Chill Advisories in 2017

Wind Chill Advisory 3, NWS Binghamton, NY

March 10, 20174 counties in New York

NWS Binghamton, NY issued this wind chill advisory at Mar 10, 2017, 3:49 AM EST for 4 counties in New York. It took effect at Mar 11, 2017, 1:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2017, 3:49 AM EST (08:49 UTC)
In effect from
Mar 11, 2017, 1:00 AM EST
Expired
Mar 11, 2017, 10:00 AM EST
In force
9 hr
Issued by
NWS Binghamton, NY

Counties Delaware County, NY, Madison County, NY, Oneida County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WWUS41 KBGM 100849
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
349 AM EST Fri Mar 10 2017

NYZ009-036-037-046-057-110900-
/O.NEW.KBGM.WC.Y.0003.170311T0600Z-170311T1500Z/
Northern Oneida-Madison-Southern Oneida-Otsego-Delaware-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Oneonta, Delhi, and Walton
349 AM EST Fri Mar 10 2017

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM SATURDAY...

The National Weather Service in Binghamton has issued a Wind
Chill Advisory, which is in effect from 1 AM to 10 AM Saturday.

* LOCATIONS...Oneida, Madison, Otsego, and Delaware Counties in
  central New York.

* HAZARD TYPES...cold wind chill temperatures. 

* WIND CHILL...As low as 20 below due to temperatures in the
  single digits and northwest winds of 15 to 20 mph with gusts up
  to 30 mph.

* IMPACTS...Dangerous wind chills may quickly produce frostbite 
  on exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frost bite and lead to hypothermia if precautions are not taken. 
If you must venture outdoors, make sure you wear a hat and
gloves.

&&

$$

PAZ043-044-047-048-072-101700-
/O.CON.KBGM.WW.Y.0008.000000T0000Z-170310T1700Z/
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Tunkhannock, Scranton, Hazleton, 
Wilkes-Barre, Milford, and Honesdale
349 AM EST Fri Mar 10 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON TODAY...

* LOCATIONS...Luzerne, Lackawanna, Wyoming, Pike, and southern 
  Wayne Counties in northeast Pennsylvania.

* HAZARD TYPES...snow.

* ACCUMULATIONS...Snow accumulation of 3 to 6 inches.

* TIMING...snow ending late this morning.

* IMPACTS...The snow will create very poor travel conditions as 
  roads will become snow covered and slippery. 

* WINDS...North 5 to 10 mph.

* TEMPERATURES...Around 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow will cause 
travel difficulties. Be prepared for slippery roads and limited 
visibilities, and use caution while driving.

&&

$$
4 follow-up statements
605 
WWUS41 KBGM 101513
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
1013 AM EST Fri Mar 10 2017


PAZ043-044-047-048-072-101700-
/O.CON.KBGM.WW.Y.0008.000000T0000Z-170310T1700Z/
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Tunkhannock, Scranton, Hazleton, 
Wilkes-Barre, Milford, and Honesdale
1013 AM EST Fri Mar 10 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST
TODAY...

* LOCATIONS...Luzerne, Lackawanna, Wyoming, Pike, and southern 
  Wayne Counties in northeast Pennsylvania. 

* HAZARD TYPES...Snow.

* ACCUMULATIONS...Additional snow accumulation of an inch or less.
  Storm total snowfall between 3 and 7 inches with locally higher
  amounts. 

* TIMING...Snow will taper to scattered snow showers and flurries
  by noon. 

* IMPACTS...The snow will create very poor travel conditions as
  roads will be snow covered and slippery. 

* WINDS...North 5 to 10 mph.

* TEMPERATURES...Around 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow will cause
travel difficulties. Be prepared for slippery roads and limited
visibilities, and use caution while driving.

&&

$$

NYZ009-036-037-046-057-102315-
/O.CON.KBGM.WC.Y.0003.170311T0600Z-170311T1500Z/
Northern Oneida-Madison-Southern Oneida-Otsego-Delaware-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Oneonta, Delhi, and Walton
1013 AM EST Fri Mar 10 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST
SATURDAY...

* LOCATIONS...Oneida, Madison, Otsego, and Delaware Counties in 
  central New York. 

* HAZARD TYPES...cold wind chill temperatures.

* WIND CHILL...As low as 20 below due to temperatures in the 
  single digits and northwest winds of 15 to 20 mph with gusts 
  up to 30 mph. 

* IMPACTS...Dangerous wind chills may quickly produce frostbite 
  on exposed skin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frost bite and lead to hypothermia if precautions are not taken.
If you must venture outdoors, make sure you wear a hat and
gloves.

&&

$$
DJN
485 
WWUS41 KBGM 101956
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
256 PM EST Fri Mar 10 2017

NYZ009-036-037-046-057-111500-
/O.CON.KBGM.WC.Y.0003.170311T0600Z-170311T1500Z/
Northern Oneida-Madison-Southern Oneida-Otsego-Delaware-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Oneonta, Delhi, and Walton
256 PM EST Fri Mar 10 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST
SATURDAY...

* LOCATIONS...Oneida, Madison, Otsego, and Delaware Counties in 
  central New York.

* HAZARD TYPES...Bitterly cold wind chill temperatures.

* WIND CHILL...As low as 19 below zero due to temperatures 0 to 10
  above, and winds Northwest 15 to 20 mph with gusts up to 40 mph.

* IMPACTS...Dangerous wind chills may quickly produce frostbite 
  on exposed skin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frost bite and lead to hypothermia if precautions are not taken.
If you must venture outdoors, make sure you wear a hat and
gloves.

&&

$$
DJN
148 
WWUS41 KBGM 110338
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
1038 PM EST Fri Mar 10 2017

NYZ009-036-037-046-057-111500-
/O.CON.KBGM.WC.Y.0003.170311T0600Z-170311T1500Z/
Northern Oneida-Madison-Southern Oneida-Otsego-Delaware-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Oneonta, Delhi, and Walton
1038 PM EST Fri Mar 10 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SATURDAY...

* LOCATIONS...Oneida, Madison, Otsego, and Delaware Counties in 
  central New York.

* HAZARD TYPES...Bitterly cold wind chill temperatures.

* WIND CHILL...As low as 19 below due to temperatures 1 to 10 
  above, and winds Northwest 15 to 20 mph with gusts up to 35 
  mph.

* IMPACTS...The snow will create very poor travel conditions as 
  roads will become snow covered and slippery. Dangerous wind 
  chills may quickly produce frostbite on exposed skin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frost bite and lead to hypothermia if precautions are not taken.
If you must venture outdoors, make sure you wear a hat and
gloves.

&&

$$
303 
WWUS41 KBGM 110352 CCA
WSWBGM

URGENT - WINTER WEATHER MESSAGE...CORRECTED
National Weather Service Binghamton NY
1052 PM EST Fri Mar 10 2017

NYZ009-036-037-046-057-111500-
/O.COR.KBGM.WC.Y.0003.170311T0600Z-170311T1500Z/
Northern Oneida-Madison-Southern Oneida-Otsego-Delaware-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Oneonta, Delhi, and Walton
1052 PM EST Fri Mar 10 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SATURDAY...

* LOCATIONS...Oneida, Madison, Otsego, and Delaware Counties in 
  central New York.

* HAZARD TYPES...Bitterly cold wind chill temperatures.

* WIND CHILL...As low as 19 below due to temperatures 1 to 10 
  above, and winds Northwest 15 to 20 mph with gusts up to 35 
  mph.

* IMPACTS...Dangerous wind chills may quickly produce frostbite 
  on exposed skin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frost bite and lead to hypothermia if precautions are not taken.
If you must venture outdoors, make sure you wear a hat and
gloves.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind chill advisory went out at Mar 10, 1:08 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 10, 1:08 AM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
108 AM EST Fri Mar 10 2017

.SYNOPSIS...
A low pressure system, passing by to our south, will bring
parts of the area snow this morning. This will mainly impact
northeast Pennsylvania and Sullivan County New York. This system
will be followed by an arctic front bringing very cold
conditions and snow showers for this weekend.

&&

.NEAR TERM /THROUGH TODAY/...
1130 pm update...
Minor changes to slow start. Snow will start by 3 am. Radar
showing a sharp line between nothing and steady accumulating
snow. Snow total and advisory placement looks fine.

Updated at 930 pm. Current forecast remains on track. Streak of
precipitation aloft continues to expand across northern Pa with
snow reaching the ground now across northwest and north central
Pa including at DUJ where moderate snow is reported at 9 pm.
Latest high resolution and operational NAM model continue to be
very consistent with the evolution of this system, indicating
that precipitation will develop across northeast Pa around
midnight and continue into Friday morning before ending. Surface
temperatures have been falling steadily, with current values
around 40 in the Wyoming Valley and dew points in the mid 20s.
Based on this expect that the precipitation could begin as an
hour or so of light rain with temperatures falling through the
30s, then all of northeast Pa should be snow by 2 or 3 am.
Models continue to advertise a sharp northern cutoff to the
snow with only a dusting expected across the southern tier of NY
and nothing north of BGM and ELM.

Updated at 7 pm. Wave is approaching from the west with echoes
mainly aloft streaking out in a band of frontogenesis from
northeast Ohio across northern Pa. Most of the precipitation is
not reaching the surface but we noticed a few flurries now
starting at BFD in northwest Pa during the past hour. Expect the
column to gradually moisten over the next few hours across
northern Pa with light precipitation starting at many locations
within a couple of hours of midnight. The precipitation could
start as light rain especially at lower elevations as
temperatures are still in the upper 40s and lower 50s in
northeast Pa as of 7 pm. Evaporational cooling and some cold
advection should switch everything over to snow shortly after
midnight. Previous discussion is below.

Gusty W/NW winds continue this afternoon in pressure gradient
behind low over Atlantic Canada. A frontal boundary is situated
just off to the south over central PA. In the very near term,
still have some concerns for the next couple hours from Twin
Tiers southward for increased brush fire risk due to winds and
low RH values. Winds will finally relax early this evening
bringing this threat to an end. Beyond this time, attention will
be on low pressure system which is still slated to develop
along baroclinic zone and move by south of the region off the
mid Atlantic coast tomorrow. The latest model guidance is just a
bit farther south with this low and also a little later with
the onset of precipitation which makes sense given how dry
profiles are. For this reason, delayed onset of Advisory until
3z but it remains in effect for same zones over NE PA. Expect
onset of precip to be in the very late evening into the early
overnight. A little rain or mixed precip may occur at the start
before a change to all snow occurs. Steadiest and heaviest
precipitation will occur late tonight into the first part of
Friday morning before snow winds down west to east. With the low
passing south of the region, heaviest precip will again be over
our southern zones of NE PA where 2-5 inches expected. There
will likely be a fairly tight gradient along the northern edge
of the system and at this point, thinking is for just a coating
up to an inch so over the Twin Tiers with no snow accumulation
for points north.

Above system will move out west to east late Friday morning into
the early afternoon but will be quickly followed by another
front moving through bringing a reinforcing shot of cold air.The
remainder of the day will feature strong gusty, winds with
scattered snow flurries and snow showers in W/NW flow. Due to
deep mixed layer, cold advection pattern and strong
environmental flow we have increased the winds in the grids for
tomorrow as we generally expect winds gusting 25 to 35 mph by
afternoon. Lows tonight will generally be in the 20s to low 30s
and won't rise too much Friday due to cold advection.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
145 pm update... A cold, wintry period is in store.

Friday night through Saturday, as an upper-level low slowly
swings across Quebec and towards the Maritime Provinces, a deep
NW flow of cold air will prevail across CNY/NEPA. Given a
300-310 wind trajectory, the pattern is generally favorable for
LES over much of CNY. However, amounts continue to look fairly
light, with dry near-surface air and lowering inversion heights
(dropping from 750-800 mb Friday night, down to around 850 mb
Saturday) the main detractors. Also, we're getting to the time
of year when lake-effect snow showers during the afternoon tend
to exhibit cellular/disorganized characteristics. Bottom line,
in the most favored areas (elevated terrain of southern Onondaga
and southwestern Madison counties), accumulations should be on
the order of 1-2" about every 12 hours. Outside of the main
lake-effect areas, occasional flurries and partly cloudy skies
are foreseen.

Again, the main story perhaps, will be the bitter cold wind
chills. Progged apparent temperatures will easily drop into the
-10 to -20F range later Friday night and Saturday morning, from
the southern Tug Hill and Mohawk Valley regions, southward
through the Catskills. Wind Chill Advisories may ultimately be
needed for these areas, and we'll continue to highlight this in
the Hazardous Weather Outlook. Elsewhere, with slightly less
wind, we're looking at zero to -10F apparent temperatures much
of the time (still no bargain). Actual air temperatures will
only manage to reach the teens or lower-mid 20s Saturday
afternoon.

Saturday night and Sunday, as a surface ridge axis slowly
approaches, the air mass will further dry out, with any residual
flurries diminishing during the second half of the weekend.
Although there will be less wind, it will still be quite cold
for early-mid March, with lows Saturday night in the single
digits and teens, and highs Sunday in the upper teens and 20s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
2 pm update... Winter should continue to hang tough next week,
with a persistent large-scale trough over the eastern CONUS and
ridging across the western states.

The main system of interest is Monday night-Tuesday, when a
northern stream short-wave amplifies into the long-wave trough
axis across the eastern U.S. and helps a strong coastal storm
develop. Although current indications are that the heaviest snow
will remain well to the east of CNY/NEPA, tied to the rapidly
intensifying surface low offshore, some snow is still likely for
our region, tied to the strong upper-level trough. Stay tuned
for further details over the next few days.

Later next week, temperatures should remain below average, with
a persistent NW flow of cold air. Also, the usual lake-effect
/lake-enhanced snow showers and flurries which accompany these
types of patterns should last through at least Wednesday.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
1230 am update...

At AVP IFR vsbys have begun with mvfr cigs. This will continue
for most of the morning. vsby have fallen to alternate minimums
while Cigs could fall to IFR and also be alt min between 12 and
15z. Improvement to VFR around 17z as snow diminishes to
flurries.

In south central NY cigs and vsbys should fall to MVFR from 10
to 16z with light snow. With ITH it may be more a matter of
added moisture off of Cayuga Lake.

This afternoon and evening bands of snow showers will set up
mostly in NY. for now coverage and intensity limited so kept it
VFR and flurries.

Northwest winds at 5 to 10 kts now will increase late morning to
15 gusting to 25 or 30 everywhere. This continues through the
evening.

OUTLOOK...

Friday overnight through Sunday...Occasional restrictions in
snow showers are most likely to occur at KSYR and maybe KRME,
KITH, KBGM with mostly VFR elsewhere.

Monday...Mainly VFR. Some restrictions in snow could develop
late in the day, especially KELM, KBGM, and KAVP.

Monday night - Tuesday...Chance of snow with associated
IFR/MVFR restrictions as a coastal storm moves by to the east.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until noon EST today for PAZ043-044-
     047-048-072.
NY...None.

&&

SYNOPSIS...PCF/TAC
NEAR TERM...MSE/PCF/TAC
SHORT TERM...MLJ
LONG TERM...MLJ
AVIATION...TAC
Hazardous weather outlook, Mar 9, 2:12 PM EST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
212 PM EST Thu Mar 9 2017

NYZ009-036-037-045-046-057-062-101915-
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Delaware-
Sullivan-
212 PM EST Thu Mar 9 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very cold air will pour into the region Friday night and Saturday.
This will lead to bitter cold wind chills. Wind Chill Advisories may
later be required. Stay tuned for additional updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ043-044-047-048-072-101915-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
212 PM EST Thu Mar 9 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON
EST FRIDAY...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-022>025-044-055-056-PAZ038>040-101915-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-Tioga-Broome-Bradford-Susquehanna-Northern Wayne-
212 PM EST Thu Mar 9 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jurewicz

Nearby

Wind Chill Advisories in New York, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.